Ask a doctor

Botox Migration if Too Much Was Injected?

Does Botox migrate into the muscle that raises the eyelid because too much Botox was injected?

Doctor Answers (4)

Did Botox affect my eyelid?

+1

What you mention is certainly possible.  Botox injections can have an effect on the eyelids when injected improperly.  Normally the issue will resolve on it's own in a couple months.  You should return to your practitioner to discuss the issue.


Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

Migration of Botox

+1

There is a standard amount of diffusion or spread of the Botox that occurs after injection. You should not bend down for several hours after Botox to minimize this diffusion. Botox is not usually injected immediately above the mid eyebrow to avoid diffusion into the upper part of the eyelid muscle. The inner eyebrow can be injected right above its location. Some patients need more units of Botox than others and depending on the volume of dilution that is done during the preparation of the Botox in the doctor’s office, some doctors need to inject more volume of liquid than others to administer the same number of units. If the larger dilution Botox is injected close to the middle of the upper eyebrow then some diffusion can result in a droopy upper eyelid. Fortunately, this is temporary, but can last a few months. There is an eye drop that your doctor can prescribe to help the upper eyelid lift up a little and make it more pleasant for you during the waiting period for it to wear off.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 32 reviews

It can be the dilution not the dosage

+1

There can be great differences from doctor to doctor on how the Botox is reconstituted. If high volume is used, it would mean more product would need to be injected in order to give you enough Botox units to have an effect. Theorectically, that higher volume of saline can result in a greater chance of diffusion. Other issues might be if you use your frontalis to keep your eyelids raised (that could cause ptosis if frontalis injected) or if the lateral corrugator is injected too low and the Botox diffuses into the levator. This may sound a bit complicated, but a good doctor can discuss these concerns and risks at your consult and devise a plan to reduce this and all risks.

Good luck.

Mary P. Lupo, MD
New Orleans Dermatologist
5.0 out of 5 stars 9 reviews

You might also like...

Typically not too much...

+1

Typically problems like the one you mention occur when the Botox diffuses into areas it shouldn't be and effects the wrong muscles. This can occur even in experienced injectors and can be improved with eyedrops. Its not typically "dose" related...

Robert Frank, MD
Munster Plastic Surgeon
5.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.